Signs of an Opioid Overdose

Signs of an Opioid Overdose | Harmony Recovery Center

Opioid abuse and addiction has been rising steadily since the early 2000s, and as a result, the overdose rate in the United States has also been increasing to epic proportions. For this reason, It’s vital to be able to recognize the signs of an opioid overdose to save a loved one who is using heroin or abusing prescription painkillers from irreversible brain damage or death.

The World Health Organization (WHO) reports that more than 69,000 people globally die from opioid-related overdoses each year. However, through prevention, education, and effective treatment, we may begin to reverse this trend. Being able to recognize an overdose in progress may help prevent those who abuse these drugs from succumbing to the severest of fates.

What Are Opioids?

Opioids are a category of drugs that include illicit substances, such as heroin and fentanyl, as well as painkillers available legally only by prescription, such as codeine, morphine, oxycodone hydrocodone, and many others.

Due to a high potential for addiction, it’s relatively easy to become dependent on these drugs, especially when an individual is not taking them as directed under medical supervision. Regarding heroin and other illegal opioids, this is never the case. When prescribed, these drugs are given to those who have suffered a severe injury, undergone surgery, or, in some instances, experience chronic pain related to cancer or palliative care.

How Do Opioids Impact the Brain?

Opioids bind to certain receptors in the brain that help block pain signals and produce feelings of relaxation and well-being. Opioids have become a staple of modern medicine and are often indispensable for managing acute pain or help people who suffer from severe conditions to be more comfortable.

Problems can occur, however, when a person uses a drug too much, too often, or for too long. In the very worst-case scenario, a person may begin to use the drug recreationally or for non-medical purposes.

Opioids have depressant properties, and these are what cause an overdose to occur. Opioids can dramatically slow down heart rate and respiration and cause blood pressure and body temperature to drop to a perilously low level.

Signs of an Opioid Overdose | Harmony Recovery Center

Understanding Opioid Abuse and Addiction

The abuse of opioids is not needed for addiction to develop, but it is one major risk factor. A person can become dependent on opioids after using them for a prolonged period, and this can occur even when prescribed correctly by a doctor.

Dependence is chemical condition caused by the repeated use of a substance such that the person’s body begins to rely on the presence of a substance to function normally. Dependence does not equal addiction, but addiction always includes dependence.

Addiction is also characterized by tolerance, a condition in which the body responds to repeated use of a substance by diminishing it’s effect. This results in the person needing increasing amounts of the substance to achieve the desired results, be it pain relief or to induce a high.

Addiction is also further hallmarked by the compulsive need to seek and use drugs or alcohol to the detriment of oneself or others. A person who has become dependent on opioids will likely stop at nothing to obtain them, and this may include stealing from others or even prostituting themselves in order to get their next fix.

Finally, opioid addiction results in withdrawal symptoms when the person tries to quit or can no longer obtain their drug of choice. These symptoms are often severe and painful and flu-like, causing nausea and vomiting, diarrhea, and body aches and pains.

Although not generally life-threatening, these effects are often enough to compel the person to start using again, and for this reason, it is highly advisable that a person attempting to quit undergo a medical detox. During this process, the patient can be administered medications to minimize symptoms and reduce cravings, and be monitored for complications, should any arise.

How to Identify an Opioid Overdose

There are several hallmark signs that a person is having an opioid overdose, including the following:

  • Slowed, difficult, or stopped breathing
  • Bluish fingernails or lips (cyanosis)
  • Vomiting
  • Unresponsiveness
  • Very slow or irregular heartbeat
  • Cold, clammy skin
  • Uncharacteristic paleness
  • Confusion or drunken-like behavior

If you witness a person experiencing these symptoms, call 911 immediately or visit the nearest emergency room because this person’s life is in imminent danger. An opioid overdose can rapidly result in death and every second counts.

How to Help a Person Who Is Having an Overdose

Signs of an Opioid Overdose | Harmony Recovery Center

After calling 911, there are several steps you can take to help the person stay safe until emergency services arrive. If the individual is unconscious and cannot be wakened, roll him or her on to one side. By doing this, you can prevent the person from inhaling and choking on their own vomit while he or she is unconscious.

If the person is conscious, try to keep him or her responsive. Because these drugs impair breathing functions, allowing a person who is experiencing an overdose to fall asleep can result in the life-threatening central nervous system (CNS) depression.

Also, never leave the person alone if at all possible. A conscious person having an overdose will be incoherent and likely to place themselves in danger, and an unconscious person may stop breathing altogether. Moreover, if you leave the person alone, you won’t be able to administer rescue breathing if they need it.

Fortunately, there is a medication known as naloxone (Narcan) that can very effectively reverse an opioid overdose. This has been used for years by first responders. Due to the prevalence of overdoses in the United States, this drug has become available over-the-counter without a prescription for about $20 in most major pharmacy chains.

Naloxone can be found in the form of a nasal spray or injectable liquid. It can offer a person an hour’s reprieve from opioid overdose symptoms, which usually buys him or her enough time to be taken to the ER. This action does not entirely stop the overdose permanently, so despite having administered it, it is vital to contact emergency personnel who can apply additional life-saving medical treatment to the person.

In the aftermath of an overdose, the person will likely benefit from professional addiction treatment to help prevent further abuse of heroin or other opioids.

Treatment for Opioid Addiction

Opioid addiction is an incredibly destructive disorder that harms a person’s health and mental well-being, and profoundly affects those close to him or her. Fortunately, opioid addiction is very treatable, and long-term, comprehensive approaches are considered to be the most effective according to clinical research.

Harmony Recovery Center offers evidence-based therapy that includes services essential for recovery, such as behavioral therapy, counseling, psychoeducation, and group support. These services are facilitated by caring staff who specialize in drug abuse and addiction and provide clients with all the tools and support they need to remain sober and enjoy long-lasting happiness and wellness.

Let us help you reclaim your life, free from the use of drugs and alcohol, so you can begin to experience the harmony and happiness you deserve! Contact us now to find out how we can help!

Contact us for help today

Ready to start? We’re here for you.

704-970-4106

Send us a message

We Accept Most Insurance Plans!